Discover more from PulmCCM
Acute Liver Failure: Causes & Initial Management (Part 1 of 2)
Acute Liver Failure: Causes and Initial Management
See also: Treatment of Acute Liver Failure
Acute liver failure, also called fulminant liver failure, has been defined as "a severe liver injury, potentially reversible in nature and with onset of hepatic encephalopathy within 8 weeks of the first symptoms in the absence of pre-existing liver disease." Acute liver failure is relatively uncommon (about 1 in 100,000 per year in developed countries), most often affects previously healthy young adults, and was historically usually fatal. Today, advances in emergency liver transplantation for acute liver failure have improved survival, making early recognition and proper management of acute liver failure more important than ever.
Causes of Acute Liver Failure
Drug-Induced Acute Liver Failure Adverse drug effects cause about 50% of acute liver failure in the United States. Although acetaminophen is the most common culprit and damages the liver in known predictable ways, dozens of other drugs have been implicated as causes of acute liver failure. These drug reactions can seem random (idiosyncratic) and be dose-independent. Cocaine and Ecstasy (MDMA) can cause acute liver failure through ischemic injury.
Pearl: The risk of death from acute liver failure is higher in people with staggered acetaminophen ingestions over days than in people with a single large overdose. These people may overdose unintentionally, and tend to present for medical attention later than those with intentional acetaminophen overdoses. Check acetaminophen level stat, even if your suspicion is low. Idiosyncratic drug reactions cause about 15% of acute liver failure, but are by definition virtually impossible to predict, even among patients taking hepatotoxic drugs who show signs of liver dysfunction. Hundreds of drugs have been implicated or suspected in cases of acute liver failure: antibiotics, antidepressants, anti-convulsants, NSAIDs, statins, immunomodulatory medicines, and nutritional supplements are most commonly blamed. Viral-Induced Acute Liver Failure In the U.S., reactivation of hepatitis B during immunosuppression is the most common reason for viral-induced acute liver failure. This is most often during or after chemotherapy for cancer, but can occur during any period of significant immune suppression. Worldwide, acute hepatitis E (esp. in India) and B (esp. in Asia) are the most common reasons, with hepatitis A much less so.
Check Hep B (and C) status before starting immunosuppression. Before starting chronic corticosteroids or other immune suppression, check hepatitis B surface antigen, surface antibody, and core antibody. Vaccinate if appropriate. Antiviral prophylaxis with lamivudine for chronically infected (HBsAg-positive) patients can prevent reactivation. (Although hepatitis C doesn't cause acute liver failure, check Hep C antibody too.) Other Causes of Acute Liver Failure Acute ischemic injury (hypoxic hepatitis) can result from "shock liver" during cardiac or circulatory failure (e.g., septic shock), or from hypoxemic respiratory failure; treatment is supportive. Budd-Chiari syndrome, Wilson's disease, infiltration by cancer, mushroom poisoning and heatstroke can also cause acute liver failure. Acute liver failure can occur during pregnancy, requiring early delivery. About 20% of cases of acute liver failure in the U.S. are unexplained.
Pearl: Tempo Matters. Despite worse-appearing illness, people with hyperacute / fulminant liver failure (rapid, crescendo onset, usually due to acetaminophen toxicity or viral hepatitis) have better outcomes than those with slower-onset acute liver failure (often due to idiosyncratic drug reactions or unknown causes).
Initial Recognition & Management of Acute Liver Failure
Recognizing acute liver failure requires checking aminotransferases: easy enough, but also easily overlooked if basic metabolic profile lab tests are ordered initially (e.g., in the E.D.). Diagnosis of acute liver injury may also be delayed when encephalopathy presents as agitation, or in hyperacute cases, when a massive liver injury is impending but liver enzymes are only moderately elevated. Encephalopathy can progress rapidly, and secondary (nosocomial) sepsis can develop at any time and be difficult to detect, since circulatory failure (shock) is common in people with acute liver failure in the absence of identifiable infection.
Don't miss your transfer window. When acute liver failure is recognized, contact a liver specialist at a nearby transplant center to discuss the case and get recommendations. Transfer should be considered early, while the patient is still stable enough for travel.
Anticipate rapid deterioration. Intubate early for encephalopathy (worsening agitation is sufficient justification), and consider prophylactic antibiotics in severely ill patients, even in the absence of shock or sepsis (evidence is lacking, but expert centers do it).
Consider giving acetylcysteine regardless of acetaminophen level. Don't wait for a toxicology panel, or overthink its results, to order Mucomyst. Time to its administration is closely related to outcome in acetaminophen poisoning, and acetylcysteine may help people with early acute liver failure not due to acetaminophen. Reflex-write for 150 mg/kg acetylcysteine IV (up to 15 grams) over 60 minutes, then look up the dosing schedule while labs and other data come in.
Don't correct coagulopathy in the absence of bleeding or invasive procedures. Coagulopathy on laboratory measurements does not establish an elevated bleeding risk, because of corresponding depletion of anticlotting proteins; in fact, acute liver failure can create a procoagulant state. Serial measurements of native, uncorrected coagulation lab values (prothrombin time/INR) are needed for prognosticating and for timing of liver transplant.
See also: Treatment of Acute Liver Failure
William Bernal and Julia Wendon. Acute Liver Failure. N Engl J Med 2013; 369: 2525-34 DOI: 10.1056/NEJMra1208937